South Carolina, 2005

Tornadoes and Damaging Winds in South Carolina, July 13, 2005

July 13, 2005 · NWS CHS · 4 events in 2 counties and zones

2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 13, 9:11 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 9:11 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1011 AM EDT WED JUL 13 2005

.SHORT TERM /THIS AFTERNOON/...FORECAST AREA REMAINS UNDER WEAK
UPPER AND SFC RIDGING THIS MORNING...WITH SHORTWAVE ENERGY
ASSOCIATED WITH REMNANTS OF DENNIS SEEN IN WV IMAGERY STRETCHING
FROM NW GA...INTO CENTRAL MS. MEANWHILE SHORTWAVE ENERGY ROUNDING
BASE OF H5 TROUGH OVER NEW ENGLAND FUELING MCS ACROSS FAR EASTERN
NC. CLOSER TO HOME...KCLX-88D INDICATES SHWRS IN THE COASTAL WATERS
CONTINUE TO PUSH FURTHER EASTWARD INTO THE ATLANTIC. MAIN SHORT TERM
CONCERN FOR THE AFTERNOON REVOLVES AROUND POPS.

THIS AFTERNOON...THE CWA WILL REMAIN UNDER THE INFLUENCE OF WEAK H5
RIDGING IN ADVANCE OF SHORTWAVE APPROACHING FROM THE WEST. NAM AND
GFS LOOK TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK FROM MCS TO
OUR NORTH...PUSHING CONVECTIVE PRECIP TOO FAR SOUTH INTO THE
FORECAST AREA. MEANWHILE NAM IS HANDLING SHORTWAVE ENERGY ACROSS
GA/AL/MS WELL. ADJUSTING MODEL SOUNDINGS YIELDS CAPE VALUES OF
3800-4000 J/KG AND LI/S AROUND -8. LOW CLOUD COVER ACROSS GA WILL
SERVE AS A GOOD DIFFERENTIAL HEATING BOUNDARY...AND WITH SHORTWAVE
ENERGY SHIFTING EASTWARD WILL KEEP HIGHEST POPS ACROSS WESTERN GA
ZONES. WILL LOWER POPS A BIT ACROSS NORTHERN SC ZONES AS COVERAGE
NOT EXPECTED TO BE TO GREAT WITH WEAK H5 RIDGING IN PLACE AND SEA
BREEZE SERVING AS THE ONLY LIFTING MECHANISM. TEMPS LOOK ON TRACK
WITH HIGHS IN THE LOWER 90S AWAY FROM THE COAST.

&&

.MARINE...SOUTHWEST FLOW IN PLACE OVER THE COASTAL WATERS WITH SEAS
OF 2 FT IN THE COASTAL WATERS AND 2 TO 3 FT IN THE OUTER GA WATERS.
HAVE TWEAKED WINDS UP A BIT THIS AFTERNOON BASED ON CURRENT
OBS...OTHERWISE NO CHANGES MADE.

&&

.AVIATION...SCT CU BEGINNING TO DEVELOP AT BOTH TERMINAL SITES THIS
MORNING. SHWR/TSTM COVERAGE IS NOT EXPECTED TO BE HIGH ENOUGH FOR
TEMPO GROUP MENTION THIS AFTERNOON...BUT WILL CONTINUE TO RUN WITH
CB AS ATMOSPHERE CONTINUES TO DESTABILIZE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ
Hazardous weather outlook, Jul 13, 4:00 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED JUL 13 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
500 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BOTH
BURTONS FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BURTONS
FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 13, 12:18 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
118 PM EDT WED JUL 13 2005

GAZ088-SCZ040-131745-
ALLENDALE-SCREVEN-
118 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 145 PM EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES SOUTH OF BARNWELL TO 9 MILES NORTH OF SYLVANIA...MOVING
NORTHEAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MARTIN...BALDOCK...SEIGLING...MILBURY...APPLETON AND ALLENDALE
THROUGH 145 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45
MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 12:44 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT WED JUL 13 2005

GAZ088-SCZ040-131815-
ALLENDALE-SCREVEN-
144 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT EASTERN SCREVEN COUNTY AND
ALLENDALE COUNTY THROUGH 215 PM EDT...

AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTH OF APPLETON TO 12 MILES SOUTHWEST OF MILBURY...OR ALONG
A LINE EXTENDING FROM 7 MILES NORTHWEST OF ALLENDALE TO 5 MILES
NORTHEAST OF SYLVANIA...MOVING NORTHEAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MILBURY...APPLETON...SEIGLING...ULMER...SYCAMORE...BARTON AND
ALLENDALE THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 47 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Beaufort

When
July 13, 1:17 PM EST to 1:20 PM EST
Where
Beaufort County, 1 mi NE of Parris Is
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
32.370, -80.667

Tornado near SR 170 on the Broad River.

Tornado, Beaufort

When
July 13, 1:39 PM EST to 1:44 PM EST
Where
Beaufort County, 2 mi S of Beaufort
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
32.400, -80.683

Brief tornado touchdown.

Thunderstorm Wind, Jasper

When
July 13, 3:55 PM EST to 4:00 PM EST
Where
Jasper County, Levy
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
32.200, -81.033

Trees down near Levy along highway 170 and Bellinger Hill Rd.

Thunderstorm Wind, Beaufort

When
July 13, 4:35 PM EST to 4:40 PM EST
Where
Beaufort County, 4 mi W of Bluffton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
32.233, -80.933

Trees down along highway 170.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for South Carolina, 2005Warnings in South Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5464924, 5464925, 5464922, 5464923.